PPIs, Nutrient Absorption, and Bone Fracture
In my last blog, I talked about the new FDA warning on the use of proton pump inhibitors (PPIs) and increased risk of developing Clostridium difficile-associated diarrhea. This week, I’d like to talk about other negative effects of long-term use of acid-suppressing medications—poor nutrient absorption and bone fracture.
Stomach acid, is necessary for the absorption of certain key nutrients. Without enough stomach acid to stimulate pancreatic digestive enzymes to cleave vitamin B12 from the proteins to which B12 is attached, B12 will not be able to bind to intrinsic factor (made by stomach) and be effectively absorbed in the terminal ileum. Stomach acid has also been found to promote calcium and non-heme iron absorption by increasing their solubility. Further, the use of acid-suppressing medications—either PPIs, H2 receptor agonists, or both—has been associated with reduced absorption of vitamin B12, calcium, iron, magnesium, and zinc.1,2,3
In fact, in 2011 the FDA published a safety announcement informing the public that low magnesium levels might result from long-term use of PPIs.4 It was estimated that in one-quarter of patients with low magnesium levels resultant from PPI use, magnesium supplementation was not sufficient for improving magnesium levels, and PPI use had to be discontinued. Low magnesium levels can result in chronic constipation, muscle spasm, irregular heartbeat, and even seizures and psychosis.
Concern about long-term use of PPIs has been increasing as studies have found an increased risk in bone fracture in people taking the medications long term. In May 2010 the FDA issued a safety announcement warning patients that PPI use lasting over one year was associated with possible increased risk of fractures of the hip, wrist, and spine.5
A recent study in postmenopausal women found that those women who take PPIs regularly and who also smoke are at increased risk of hip fracture.6 The risk increases with longer duration of PPI use, and it disappears once PPI use is stopped for at least two years.
The fact that acid-suppressing medication halts the production of stomach acid, and that stomach acid is necessary for the absorption of crucial nutrients necessary to bone health, especially calcium, explains how bone fracture may occur. Even the label of over-the-counter PPI drugs suggests use of no more than 14 days, three times a year. I am sure many people are taking these drugs longer than 14 days. Many people rely on them daily.
Instead of treating the symptom of heartburn by suppressing stomach acid, consider diet and lifestyle changes that may ease your symptoms by addressing the cause rather than simply masking symptoms with potentially dangerous medications.
- T. Ito and R.T. Jensen, “Association of long-term proton pump inhibitor therapy with bone fractures and effects on absorption of calcium, vitamin B12, iron, and magnesium.” Curr Gastroenterol Rep. 2010 Dec;12(6):448-57.
- A.O. Ozutemiz, et al., “Effect of omeprazole on plasma zinc levels after oral zinc administration.” Indian J Gastroenterol. 2002 Nov-Dec;21(6):216-8.
- G.C. Sturniolo, et al., “Inhibition of gastric acid secretion reduces zinc absorption in man.” J Am Coll Nutr. 1991 Aug;10(4):372-5.
- H. Khalili, et al., “Use of proton pump inhibitors and risk of hip fracture in relation to dietary and lifestyle factors: a prospective cohort study.” BMJ. 2012 Jan 30;344:e372.